News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Finally have results from latest labs


 marianna33 - Wed Jun 01, 2005 3:32 pm

What can these lab results be indicitive of?
Can one of you help me sort through these, I am trying to make sense of them all. I would really appreciate the help.
Thank you!
Ferritin.....563.9 high
MCV........102.2 high
MCH........34.9 high
IRON.......170 high
UIBC.......163 low
TIBC.......333 normal
TRANS SAT........51.1 high
AST.........72 high
ALT.........85 high
all hep tests nonreactive
 Shannon Morgan, CMA - Wed Jun 01, 2005 4:19 pm

User avatar Your elevated ferritin, iron, mcv, mch, ast, and alt suggest moderate to heavy drinking on a regular basis. Did your doctor mention this to you?
 marianna33 - Wed Jun 01, 2005 5:17 pm

Thank you so much for your fast response. No, actually he didn't, I do drink 3 to 4 glasses of wine every evening and told him I did. I have for years. Could that be why these are all elevated? I never thought I was a heavy drinker...only have wine and dislike the "harder" liquor. I was under the impression that moderate glasses of red wine were beneficial to the heart!? So, I have done this to myself then?
 Shannon Morgan, CMA - Thu Jun 02, 2005 8:24 am

User avatar Well, 4 glasses of wine is a bit more than recommended, 1-2 glasses is plenty. Usually it takes more than that (notice I didn't say "hard liquor"; beer and wine can be just as guilty. Have you ever had hepatitis A or B? really don't think it's enough to cause all that elevation, tho, unless, but since you have for years, it may.

Do you take vitamins or any "all natural" products? If so, what exactly do you take on a regular basis? Anything on a regular basis over the counter you may not have mentioned? Tylenol, perhaps?

Sincerely,

Shannon
 Shannon Morgan, CMA - Thu Jun 02, 2005 9:14 am

User avatar I did look into this and found that your symptoms definitely warrant further testing for possible hemochromatosis. I would definitely recommend you get a second opinion from a GI or liver specialist to rule this out. Your test results are very suspicious for this, even though your TIBC appears normal, the high iron stores and elevated liver enzymes do need further testing. It really should not be ignored, and in the meantime, stop taking any vitamins, natural products and no drinking.
 marianna33 - Thu Jun 02, 2005 4:56 pm

I will back off of the wine, I take ibuprofen for hip and joint pain, up to 1000 mg PRN. I have been taking 1000 mg 3X a day of fish oil enteric coated capsules in hopes to lower my Cholesterol with out taking prescription meds. ( have 6 week fasting lipids scheduled for next tues.) I have been taking the fish oil for the past 6 weeks. Doc told me to stop taking any multi vitamin, which I have done. I also take 300 mg of Avapro once daily for HBP, .25 mg Xanax PRN for heart palpitations. I have not had a menstrual period for well over a year and also take Vitamin E 1000 IU once daily. I occasionally will take Excedrin PM for pain in hips and joints that wake me from sleep...but not often.

A friend of mine told me to take Milk Thistle, I have not as yet researched this, she also mentioned something called Dandelion root and Lecithin.....she is into holistic Chinese remedies, and I am not sure how safe that is!!

I would really like to thank you for helping me with this! I am back in school for nursing and maybe I can repay your kindness someday by "paying it forward!"
 marianna33 - Thu Jun 02, 2005 5:02 pm

Oops forgot to answer your hep question. No I have never had any type of hep, I do get the vaccinations for it, it is required, as I do work in health care.
 Shannon Morgan, CMA - Thu Jun 02, 2005 7:11 pm

User avatar Marianna,

I really don't think the prn ibuprofen is a problem, definitely don't do the herbal remedies - not proven safe or effective, as you know and can have a negative effect on the liver.

I am concerned, however that you mention joint pain. Joint pain is a main symptom for hemochromatosis also. I strongly recommend you get this ruled out - it is 100% treatable, but very serious if not treated. Since you are somewhat familiar with medicine, you should read up on it and get some more information.

I am glad to help! And I am glad you went back to school - I'm sure you will be a great nurse! :D

Shannon
 marianna33 - Thu Jun 02, 2005 8:12 pm

Thank you so much Shannon for the compliment...I hope I make a great nurse! I have been a CNA for soooo long, am tired of all the physical work, but love the one on one.
I have looked into CMA, but it is not offered in my area, have to go to Chicago for that..and being a Mom and having a job..well youi know thats hard to balance I'm sure!!
 marianna33 - Sat Jun 04, 2005 7:26 am

Shannon,
I have been doing some research on hemochromatosis. Thank you for the heads up, I'm going to call the Doc on monday and see if they would run the HFE mutation blood work, I'm having fasting lipids done on tues, no reason they can't draw for this too.
Will keep you posted. Once again thank you for everything.
Marianna

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here